South Dakota, 2025

Flood in South Dakota, August 1, 2025

August 1, 2025 · NWS ABR · 1 event in 1 county or zone

Flooding on the Big Sioux River near Castlewood, which began in late July, continued into August. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Flooding on the Big Sioux River near Castlewood, which began in late July, continued into August. The river started the month at 9.4 feet, or 0.4 feet above flood stage, before falling below flood stage at 5:00 a.m. CST on August 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 31, 11:18 PM CST, 42 minutes earlier. Its key messages:

  • There is a 50 to 80 percent chance of showers and thunderstorms mainly throughout and west of the James River valley late tonight into Friday morning and again Friday night. There is a marginal risk (level 1 out of 5) for severe weather, west river, Friday afternoon and evening. Isolated instances of one inch hail and 60 mph thunderstorm wind gusts are possible.
  • There is a 40 to 60 percent chance of showers and thunderstorms Saturday night across central and eastern South Dakota. No severe weather is expected at this time.
  • Surface smoke from wildfires is expected to persist across much of the region through Saturday. Monitor the latest from the EPA and state agencies, as there may be impacts for those sensitive to smoke.
  • Highs through at least Monday will be 5 to 10 degrees below normal for this time of year, with daytime highs in the 70s to low 80s.
Area forecast discussion, Jul 31, 11:18 PM CST, 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1218 AM CDT Fri Aug 1 2025

.KEY MESSAGES...

- There is a 50 to 80 percent chance of showers and thunderstorms
  mainly throughout and west of the James River valley late
  tonight into Friday morning and again Friday night. There is a
  marginal risk (level 1 out of 5) for severe weather, west river,
  Friday afternoon and evening. Isolated instances of one inch
  hail and 60 mph thunderstorm wind gusts are possible.

- There is a 40 to 60 percent chance of showers and thunderstorms
  Saturday night across central and eastern South Dakota. No
  severe weather is expected at this time.

- Surface smoke from wildfires is expected to persist across much
  of the region through Saturday. Monitor the latest from the EPA
  and state agencies, as there may be impacts for those sensitive
  to smoke.

- Highs through at least Monday will be 5 to 10 degrees below
  normal for this time of year, with daytime highs in the 70s to
  low 80s.

&&

.UPDATE...
Issued at 845 PM CDT Thu Jul 31 2025

A lone shower nearly stationary over southern Hand county over the
past hour has forced insertion of slight chance (20%) PoPs across
a larger portion of southern Hand/Hyde and Buffalo counties.
Otherwise, CAMs still indicating showers and thunderstorms
increasing in areal coverage across western/central SD between
06Z-12Z as a low-level jet gets going over western SD. Areas of
smoke continue across the region as well, and latest HRRR smoke
output (near- surface) continues to show it remaining across the
region into tomorrow.

&&

.DISCUSSION...
Issued at 231 PM CDT Thu Jul 31 2025

At 2 PM CDT, skies are a mix of sun and clouds and smoke aloft.
Smoke near the ground also continues, with visibility reduced to 3-6
miles over the past 6 hours. Temperatures are warming into the 70s
on east-southeast winds around 5 to 15 mph with gusts up to 20 mph.
A line of slow moving showers over western South Dakota have pushed
in to some of the west-river counties of this CWA (Stanley/Jones).

Not a whole lot has changed over the past 24 hours, regarding the
short term portion of the forecast. Between now and Friday night,
upper level ridging west of this CWA will begin a very slow
migration eastward. Shortwave energy stuck underneath this upper
level ridge will kick out of the intermountain west in chunks
between tonight and Friday night (and beyond), with the best chances
(50-80 percent) of showers and thunderstorms showing up mainly each
night between 00Z and 12Z and mainly throughout and west of the
Missouri River valley thanks to the best low/mid-level WAA/forcing
and night-time low level jet positioning being focused on the
western two-thirds of South Dakota. All the needed ingredients for
severe weather also look to remain basically bottled up across the
central/northern high plains region west of this CWA. No severe
weather outlooks cover this CWA right now. HRRR/RRFS output still
says Canada wildfire near surface smoke will be capable of reducing
visibility to less than 6 miles at times between now and Friday
night. Low level thermal progs and temperature guidance continues to
support high temperatures 5 to 10 degrees below normal (highs in the
70s to around 80 degrees), along with low temperatures near to
slightly below normal through Friday night.

Saturday through the end of the period, the upper level ridge
appears to do everything it can to stay anchored over the CONUS's
mid-section (including the northern plains states), before it
eventually shifts east into the Great Lakes region and further east,
with more zonal or west-southwesterly flow aloft trying to develop
heading into Tuesday through Thursday of next week. Despite the
upper level ridge's presence over the region, several rounds of
shortwave energy are still progged to move through/under the ridge
aloft and spread synoptic-scale lift over the CWA during much of the
forecast period. Also, as surface high pressure relocates to the
Great Lakes region, this CWA will find itself in the pressure
gradient/return flow south-southeasterly wind pattern that ensues.
Maybe the nose of the low level jet can spend some time over some
portion of the CWA Saturday night and Sunday night. But, it's more
probable to find the nose of the LLJ developing north or northwest
of this CWA Saturday night. Suffice it to say, there is enough of a
rain signal in the models/ensembles Saturday night for likely PoPs
(50% up to 80%) to persist in the forecast. Further out in time,
ensemble qpf clusters and the next potential synoptic-scale frontal
boundary that could be pushing into/through the region Monday
through Wednesday of next week (under semi-zonal flow aloft),
support precipitation chances continuing to show up in every 12-hour
forecast period from Sunday night through Thursday.

The latest run of the RRFS to make an 84 hour forecast shows a
continuance of the current near surface smoke and smoke aloft into
Saturday. Smoke is in the wx grids and in the sky grids into
Saturday. Will continue to monitor trends here.

Temperatures in the out periods will be gradually warming,
especially beyond Monday. With the shift of the upper level ridge to
east of the CWA, better low level thermal advection can happen, with
low level thermal progs (925hpa/850hpa) in the deterministic models
and ensembles S.A. table anomalies showing enough warming throughout
and west of the James River valley by Tue-Wed-Thu of next week to
support high temperatures recovering back into the 80s to lower
90s.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1217 AM CDT Fri Aug 1 2025

Terminals KABR,KATY,KPIR,KMBG

Areas of smoke (FU) will continue to affect the region through the
TAF period, with VSBY generally dropping to 4-6SM while it's in
place. Otherwise, -SHRA/SHRA and -TSRA/TSRA are possible across
central SD early Friday morning and have inserted mention of this in
KPIR/KMBG. More showers and thunderstorms are possible Friday
afternoon and evening across central SD, but with somewhat high
uncertainty on when/where. Will use PROB30 to handle that.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
DISCUSSION...10
AVIATION...20
Hazardous weather outlook, Jul 31, 1:51 PM CST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
251 PM CDT Thu Jul 31 2025

SDZ005>008-010-011-017>023-036-037-051-012000-
McPherson-Brown-Marshall-Roberts-Edmunds-Day-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Hyde-Hand-Buffalo-
251 PM CDT Thu Jul 31 2025

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Areas of smoke will affect the region through the overnight hours.
Those sensitive to this should take precautions to limit exposure.
Monitor the latest from the EPA at https://www.fire.airnow.gov

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Areas of smoke are possible across the region Friday and Saturday.
Monitor the latest from the EPA at https://www.fire.airnow.gov

50 to 80 percent chance of showers and thunderstorms Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ004-009-016-012000-
Campbell-Walworth-Potter-
251 PM CDT Thu Jul 31 2025

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...This afternoon and tonight.

There is a 15 to 30 percent chance of showers and thunderstorms this
evening, increasing to 50 to 80 percent in the late overnight hours.
No severe weather is expected.

Areas of smoke will affect the region through the overnight hours.
Those sensitive to this should take precautions to limit exposure.
Monitor the latest from the EPA at https://www.fire.airnow.gov

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

50 to 80 percent chance of showers and thunderstorms continue into
Friday morning. No severe weather is expected.

Areas of smoke are possible across the region Friday and Saturday.
Monitor the latest from the EPA at https://www.fire.airnow.gov

50 to 80 percent chance of showers and thunderstorms Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-012000-
Traverse-Big Stone-
251 PM CDT Thu Jul 31 2025

This Hazardous Weather Outlook is for west central Minnesota.

.DAY ONE...This afternoon and tonight.

The Minnesota Pollution Control Agency has issued an Air Quality
Alert for fine particles pollution through the day Saturday. The Air
Quality Index (AQI) is expected to reach the Red or Unhealthy
category. For the latest smoke concentrations from nearby stations
from the EPA visit https://www.fire.airnow.gov

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The Minnesota Pollution Control Agency has issued an Air Quality
Alert for fine particles pollution through the day Saturday. The Air
Quality Index (AQI) is expected to reach the Red or Unhealthy
category. For the latest smoke concentrations from nearby stations
from the EPA visit https://www.fire.airnow.gov

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ003-015-033>035-045-048-012000-
Corson-Dewey-Stanley-Sully-Hughes-Jones-Lyman-
251 PM CDT Thu Jul 31 2025 /151 PM MDT Thu Jul 31 2025/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...This afternoon and tonight.

There is a 15 to 30 percent chance of showers and thunderstorms this
evening, increasing to 50 to 80 percent in the late overnight hours.
No severe weather is expected.

Areas of smoke will affect the region through the overnight hours.
Those sensitive to this should take precautions to limit exposure.
Monitor the latest from the EPA at https://www.fire.airnow.gov

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

50 to 80 percent chance of showers and thunderstorms continue into
Friday morning.

Areas of smoke are possible across the region Friday and Saturday.
Monitor the latest from the EPA at https://www.fire.airnow.gov

50 to 80 percent chance of showers and thunderstorms Friday night.
Isolated instances of one inch hail and thunderstorm wind gusts to 60
mph are possible by early Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

10

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Hamlin

When
August 1, 12:00 AM CST to 5:00 AM CST
Where
Hamlin County, 2.07 mi S of Appleby to 13.7 mi SW of Appleby
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.800, -97.030

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290203.